Abstract and Introduction
During the last few decades, a huge epidemiological effort has been made all over the world in order to cast some light on the origin of asthma (or 'wheezing disorders' as a general term) and its recent increase in prevalence. The focus on genetic factors has failed to show any genetic signal strong enough to be seriously considered, and the tiny genetic signals found have never been appropriately replicated. The focus on environmental factors has provided some variable signals on the role of infections, allergens and bacterial substances, the direction of which have curiously varied from protecting to inducing asthma. The only environmental factor that has launched a large and consistent epidemiological signal, found in almost every epidemiological study addressing the issue, is previous acetaminophen exposure, which consistently increases the prevalence and clinical manifestations of every wheezing disorder under study. Is acetaminophen a real asthma promoter or an innocent bystander?
The rise in wheezing disorder prevalence in childhood during the last decades of the 20th century prompted a huge epidemiologic research effort to elucidate its origin. Very large cross-sectional, longitudinal and prospective epidemiological studies were carried out looking for the most varied genetic and environmental variables as risk factors for developing wheezing disorders. Many of these factors were found to be associated with increased prevalence in some studies, but were not replicated in others. Lack of consistency has been extended to genetic markers, and also to the apparently most important environmental factors, such as infections, allergen and environmental bacterial substances exposure. Together with tobacco exposure, only one environmental factor, quite unexpectedly, has continued sending a consistent signal of association with increased risk of wheezing disorder prevalence and morbidity in almost every epidemiological study: previous acetaminophen exposure. However, due to the remarkable previous history of the exceedingly good acetaminophen safety profile, the pediatric community has been somewhat reluctant to listen to this loud, constant signal associating acetaminophen exposure to wheezing development, and so the building of the case against acetaminophen has been rather slow and painful. However, 15 years after first being proposed by Varner et al., the body of evidence that supports the hypothesis that acetaminophen consumption increases wheezing disorders prevalence and morbidity is so large and mature, that the only way of escape for acetaminophen supporters is the possibility that all the epidemiological signals pointing to acetaminophen are due to the fact that this drug is a poor innocent bystander that always lies close to the true culprit, with infections and/or antibiotics being the main suspects. There are also data on in utero exposure and adult exposure that add consistency to the hypothesis that acetaminophen exposure, in general, increases wheezing disorders morbidity and mortality; however, this review will only be focusing on pediatric use.
The seriousness of the situation does not lie on the interesting theoretical question of elucidating etiology. It lies on the exciting prospects that the aforementioned hypothesis opens to the pediatric community: should this hypothesis be true, its corollary – that is, that the simple intervention of limiting acetaminophen use in favor of ibuprofen would reduce the population burden of wheezing disorders – should also turn out to be true.
However, this has to be proved. In addition, limiting acetaminophen exposure has several drawbacks. The only approved alternative in most countries is ibuprofen. We pediatricians must remind our adult colleagues that aspirin has not been approved for children below the age of 16 years in most developed countries for more than 10 years. Ibuprofen, the only alternative, is not approved below 3 months of age, has no presentation approved for intravenous use and is contraindicated in NSAID intolerance and NSAID-associated digestive adverse effects, among other clinical conditions. In addition, on clinical grounds, it is not uncommon to use these two drugs concomitantly (but successively) in an attempt to improve their antipyretic effects.
Expert Rev Resp Med. 2013;7(2):113-122. © 2013 Expert Reviews Ltd.